A reconsideration of the problem of social cost: free riders and monopolists
We examine the validity of one version of the Coase Theorem: In any economy in which property rights are fully allocated, competition will lead to efficient allocations. This version of the theorem implies that the public goods problem can be solved by allocating property rights fully and letting markets do their work. We show that this mechanism is not likely to work well in economies with either pure public goods or global externalities. The reason is that the privatized economy turns out to be highly susceptible to strategic behavior in that the free-rider problem in public goods economies manifests itself as a complementary monopoly problem in the private goods economy. If the public goods or externalities are local in nature, however, market mechanisms are likely to work well. ; Our work is related to the recent literature on the foundations of Walrasian equilibrium in that it highlights a relationship among the appropriateness of Walrasian equilibrium as a solution concept, the incentives for strategic play, the aggregate level of complementarities in the economy, and the problem of coordinating economic activity.
|Date of creation:||1991|
|Date of revision:|
|Contact details of provider:|| Postal: 90 Hennepin Avenue, P.O. Box 291, Minneapolis, MN 55480-0291|
Phone: (612) 204-5000
Web page: http://minneapolisfed.org/
More information through EDIRC
|Order Information:|| Web: http://www.minneapolisfed.org/pubs/ Email: |
Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
- Starrett, David A., 1972. "Fundamental nonconvexities in the theory of externalities," Journal of Economic Theory, Elsevier, vol. 4(2), pages 180-199, April.
- Edward Green, 1982. "Equilibrium and efficiency under pure entitlement systems," Public Choice, Springer, vol. 39(1), pages 185-212, January.
- Roberts, John, 1976.
"The incentives for correct revelation of preferences and the number of consumers,"
Journal of Public Economics,
Elsevier, vol. 6(4), pages 359-374, November.
- ROBERTS, John, . "The incentives for correct revelation of preferences and the number of consumers," CORE Discussion Papers RP 272, Université catholique de Louvain, Center for Operations Research and Econometrics (CORE).
- Makowski, Louis, 1980. "A characterization of perfectly competitive economies with production," Journal of Economic Theory, Elsevier, vol. 22(2), pages 208-221, April.
- Ariel Rubinstein, 2010.
"Perfect Equilibrium in a Bargaining Model,"
Levine's Working Paper Archive
661465000000000387, David K. Levine.
- Scotchmer, Suzanne, 1985. "Profit-maximizing clubs," Journal of Public Economics, Elsevier, vol. 27(1), pages 25-45, June.
- Jones, Larry E., 1987. "The efficiency of monopolistically competitive equilibria in large economies: Commodity differentiation with gross substitutes," Journal of Economic Theory, Elsevier, vol. 41(2), pages 356-391, April.
- Theodore Groves & John Ledyard, 1976.
"Optimal Allocation of Public Goods: A Solution to the 'Free Rider Problem',"
144, Northwestern University, Center for Mathematical Studies in Economics and Management Science.
- Groves, Theodore & Ledyard, John O, 1977. "Optimal Allocation of Public Goods: A Solution to the "Free Rider" Problem," Econometrica, Econometric Society, vol. 45(4), pages 783-809, May.
- Mas-Colell, Andreu, 1975. "A model of equilibrium with differentiated commodities," Journal of Mathematical Economics, Elsevier, vol. 2(2), pages 263-295.
- Rob, Rafael, 1989.
"Pollution claim settlements under private information,"
Journal of Economic Theory,
Elsevier, vol. 47(2), pages 307-333, April.
- Rob, R., 1988. "Pollution Claim Settlements Under Private Information," Papers 19-88, Tel Aviv.
- Milleron, Jean-Claude, 1972. "Theory of value with public goods: A survey article," Journal of Economic Theory, Elsevier, vol. 5(3), pages 419-477, December.
- Wooders, Myrna Holtz, 1989. "A Tiebout theorem," Mathematical Social Sciences, Elsevier, vol. 18(1), pages 33-55, August.
When requesting a correction, please mention this item's handle: RePEc:fip:fedmsr:142. See general information about how to correct material in RePEc.
For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Janelle Ruswick)
If references are entirely missing, you can add them using this form.